Flash Flood, Moore
- When
- August 9, 6:00 PM EST to 8:00 PM EST
- Where
- Moore County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.311, -79.481 (the zone’s center; the record gives no point)
Crane Creek and Lower Little River flooded.
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 9, 1:40 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EDT SAT AUG 9 2003 TONIGHT: WEAK SURFACE LOW COINCIDENT WITH A MINOR KINK DEPICTED ON THE 12Z 925 MB PLOT WILL DRIVE UP THE SURFACE BOUNDARY THROUGH EARLY EVENING... SUPPORTED BY THE UPPER JETLET NOTED ON THE 12Z 250/200 MB PLOTS. PLAN ON HIGH CHANCE POPS THROUGH EARLY EVENING IN THE EAST WITH SMALLER CHANCES IN THE WESTERN CWA. WILL MENTION AREAS OF FOG OVERNIGHT. LOWS CLOSE TO PERSISTENCE... UPPER 60S-LOWER 70S. SUN-MON: UPPER JET SHIFTS NORTHEAST AS THE TROUGH WEAKENS AND TILTS POSITIVELY... WITH THE DISSIPATING SURFACE BOUNDARY HOLDING OVER THE CWA. MODELS BRING MINOR MID-LEVEL PERTURBATIONS THROUGH SUN FOLLOWED BY A STRONGER VORT MAX WHICH MOVES THROUGH WRN NC LATE SUN NIGHT THROUGH MON MORNING. THE UPPER JET AXIS KICKS FAR ENOUGH NORTHEAST TO KEEP THIS VORT MAX FAIRLY BENIGN... HOWEVER ENOUGH MOISTURE IS IN PLACE TO KEEP A SLIGHT CHANCE POP GOING THROUGH SUN NIGHT. OTHERWISE... EXPECT SCATTERED DIURNAL ACTIVITY SUN... THEN JUST SLIGHT CHANCES FOR MON WITH NEGATIVE VORTICITY ADVECTION AND INCREASINGLY ANTICYCLONIC MID LEVEL FLOW DURING THE DAY. CONTINUE HIGHS IN THE MID-UPPER 80S. TUE-SAT: DEEP POLAR LOW NE OF ALASKA FILLS AND SHIFTS EASTWARD TOWARD BAFFIN BAY DURING MID-LATE WEEK... SETTING UP A CONTINUED PATTERN DEAMPLIFICATION THAT ALLOWS THE ATLANTIC RIDGE TO SHIFT WEST & TEMPS ALOFT TO WARM OVER THE SOUTHEAST. LINGERING SURFACE BOUNDARY MAY PROVIDE THE FOCUS FOR WIDELY SCATTERED ACTIVITY TUE... BUT GIVEN THE INCREASED CAPPING ALOFT THE COVERAGE SHOULD BE SMALL. NEXT FRONT APPROACHES FROM THE NORTHWEST TUE NIGHT THEN STALLS. WED/THU ARE TOUGH WITH THE GFS AND ETA BRINGING A TROPICAL LOW WEST TOWARD FL WITH AN ENTHUSIASTIC RETURN OF DEEP MOISTURE INTO NC. WILL INCLUDE CHANCE POPS WED/THU DUE TO THE LINGERING PRESENCE OF THE DYING SURFACE BOUNDARY & THE POTENTIAL FOR MOISTURE POOLING ALONG IT AS SOUTHEAST LOW LEVEL FLOW INCREASES. NO POPS FOR NOW FOR FRI/SAT ALTHOUGH THE GFS SERIOUSLY REDUCES THE CONFIDENCE IN THIS DRY SCENARIO... AND MAY NEED TO INTRODUCE POPS IN LATER PACKAGES IF THE GFS REMAINS CONSISTENT WITH THIS POTENTIAL SYSTEM. .RAH...NONE. HARTFIELD
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100922- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 522 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL FROM THUNDERSTORMS MAINLY THIS SATURDAY MORNING IN COUNTIES ALONG AND TO THE WEST OF U.S. ROUTE 1. .DAYS TWO THROUGH SEVEN... OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING FROM SCATTERED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. RFG
NCZ007>010-023>025-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 542 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL TO AFFECT AREAS FROM NEAR ROXBORO TO OXFORD... HENDERSON... BURLINGTON AND ROUGEMONT... AT 540 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL BETWEEN BETHEL HILL AND ROXBORO AND NEAR BUSHY FORK IN PERSON COUNTY. THESE STORMS WERE MOVING SLOWLY EAST AT 10 MPH AND WILL PRODUCE RAINFALL AMOUNTS BETWEEN 1.5 AND 2 INCHES BETWEEN 545 PM AND 630 PM. THESE STORMS ARE EXPECTED TO MOVE EAST AND AFFECT OAK HILL... STOVALL... BEREA... OXFORD AND MIDDLESEX IN GRANVILLE AND PERSON COUNTIES BETWEEN 600 AND 700 PM. ADDITIONAL THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS ALAMANCE... ORANGE AND DURHAM COUNTIES THROUGH 645 PM. THIS INCLUDES THE SNOW CAMP... HILLSBOROUGH... GRAHAM... AND BURLINGTON AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. OCCASIONAL LIGHTNING WILL POSE A SIGNIFICANT HAZARD AS WELL. GET AWAY FROM WATER AND OFF OPEN FIELDS. BADGETT
NCZ075-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 607 PM EDT SAT AUG 9 2003 ...HEAVY RAIN WILL MOVE ACROSS EASTERN MOORE COUNTY THROUGH 700 PM EDT... UP TO 2 INCHES OF RAIN HAS FALLEN OVER EASTERN MOORE COUNTY DURING THE PAST 2 HOURS. HEAVY DOWNPOURS WILL PRODUCE ADDITIONAL RAINFALL IN EXCESS OF ONE INCH BY 700 PM. AS A RESULT...FLOODING IS A POSSIBILITY ON ROADS AND IN LOW LYING AREAS ALONG ROUTES 15 AND 501 AND POINTS EAST. MOTORISTS SHOULD DRIVE CAREFULLY DUE TO WATER ON THE ROAD AS WELL AS REDUCED VISIBILITY IN HEAVY SHOWERS. SOME LOCATIONS AFFECTED INCLUDE...PINEBLUFF...ABERDEEN...SOUTHERN PINES...WHISPERING PINES...VASS...AND CAMERON.
The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
7 flash flood. Local standard time, as filed.
Crane Creek and Lower Little River flooded.
Roads were flooded and closed. Homes were flooded and cars submerged.
Several roads were flooded.
Several roads were flooded in downtown Durham. A creek flooded in northern Durham County.
Randolph Street was flooded and closed.
The Pisgah Covered Bridge was washed away, and several other bridges were under water. Numerous roads were closed throughout the county.
Creeks and streams overflowed their banks and covered roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376964, 5376965, 5376966, 5377038, 5377039, 5377040, 5377041.